NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

Where in the eye should eye drops be placed?

  1. AInto the pocket of the lower eyelid
  2. BInto the inner corner of the eye only
  3. CDirectly onto the centre of the cornea
  4. DOnto the upper eyelid while the eye is shut
2.Nursing fundamentalsHard

A patient with capacity tells the nurse they do not want the operation their family keeps pushing for. What is the nurse's best action?

  1. ALet the family decide, as they know the patient best
  2. BTell the patient to follow the family's advice
  3. CSupport the patient to tell the team their wishes
  4. DSay nothing to avoid a conflict with the family
3.Infection control & patient safetyMedium

Many intensive care units bathe patients daily with chlorhexidine. What is the main purpose?

  1. ATo lower the patient’s body temperature
  2. BTo reduce skin bacteria and bloodstream infections linked to central lines
  3. CTo moisturize dry skin in older patients
  4. DTo treat existing wound infections without the need for antibiotics
4.Infection control & patient safetyHard

A patient with pneumonia has low blood pressure and a raised serum lactate. What does the raised lactate suggest?

  1. APoor tissue perfusion, a sign of sepsis-related shock
  2. BMild dehydration from poor intake, with no further concern
  3. CRecovery from the infection is beginning
  4. DA normal response to having a fever
5.Prioritization & delegationMedium

Before giving a scheduled dose of metoprolol, which assessment is most important?

  1. AApical pulse and blood pressure
  2. BTemperature and the latest pain score
  3. CBowel sounds and urine color
  4. DBlood glucose and weight
6.Prioritization & delegationHard

A patient receiving comfort-focused end-of-life care is distressed by breathlessness. Which approach is most appropriate?

  1. AGive prescribed opioids and use positioning and a fan to relieve breathlessness
  2. BStart a series of aggressive tests to find the exact cause of the breathlessness
  3. CLeave the patient alone so they can rest
  4. DWithhold all opioids because they may slow breathing
7.Clinical nursingMedium

Which measure helps reduce the risk of surgical site infection?

  1. ARemoving hair, if needed, with clippers rather than a razor
  2. BShaving the area with a razor the night before surgery
  3. CChanging the wound dressing every hour
  4. DLeaving the patient cool during surgery to slow bacterial growth
8.Clinical nursingHard

A patient going home with a leg cast is taught about cast care. Which statement shows a need for further teaching?

  1. A"I can push a knitting needle down the cast to scratch an itch."
  2. B"I will keep my leg raised on pillows for the first few days."
  3. C"I will keep the cast dry."
  4. D"I will come back if my toes go numb or turn blue."
9.Lab values & electrolytesMedium

Which laboratory value best reflects the cause of confusion in a patient with severe liver disease and a flapping tremor?

  1. AA low serum potassium only
  2. BA raised serum ammonia
  3. CA low serum lipase
  4. DA raised troponin
10.Lab values & electrolytesHard

A patient with a heart murmur and fever has three sets of blood cultures, taken hours apart, all growing the same Streptococcus species. What does this suggest?

  1. AA urinary tract infection that has spread to the skin
  2. BA normal finding in patients with heart murmurs
  3. CContamination of all three samples during collection
  4. DPersistent bacteremia, as in infective endocarditis
11.PharmacologyMedium

During an infusion of a vesicant chemotherapy drug, the patient reports burning, and the site is swollen. What should the nurse do first?

  1. AStop the infusion, leave the cannula in and follow the protocol
  2. BRemove the cannula at once and massage the area firmly
  3. CIncrease the infusion rate to finish quickly
  4. DFlush the line with a large volume of saline
12.PharmacologyHard

The volume of distribution of a drug is very large (for example 500 L in an adult). What does this suggest?

  1. AThe drug is extensively taken up into tissues
  2. BThe drug is quickly excreted by the kidneys
  3. CThe drug cannot be given intravenously
  4. DThe drug stays almost entirely in the plasma compartment
13.Med-surg: cardiovascular & respiratoryMedium

Shortly after a permanent pacemaker is inserted via the subclavian vein, the patient becomes breathless with reduced breath sounds on that side. What complication should be suspected?

  1. APulmonary oedema
  2. BPericarditis
  3. CPneumothorax
  4. DAsthma
14.Med-surg: cardiovascular & respiratoryHard

A patient who started an ACE inhibitor yesterday develops swelling of the lips and tongue and a hoarse voice. What should the nurse do first?

  1. AExplain that this is an expected, harmless side effect
  2. BAssess the airway, call for urgent help and hold further doses
  3. CApply ice to the lips and review again in the morning
  4. DGive the next dose early, as this will settle the swelling quickly
15.Med-surg: neuro, endocrine & renalMedium

How should peritoneal dialysis fluid be warmed before use?

  1. AIn a dedicated dry-heat warmer
  2. BIn a bowl of hot tap water
  3. CIn a microwave oven
  4. DIt should be used cold from the fridge
16.Med-surg: neuro, endocrine & renalHard

A nurse teaches a wheelchair user with a spinal cord injury about skin care. Which statement shows a need for further teaching?

  1. A"I only need to check my skin when something hurts."
  2. B"I will keep my skin clean and dry."
  3. C"I will shift my weight in the chair regularly."
  4. D"I will use a mirror to check my bottom and heels every day."
17.Med-surg: GI, perioperative & oncologyMedium

When is cold therapy most useful for pain?

  1. ADirectly on skin with poor circulation
  2. BFor long-term muscle stiffness, applied continuously for several hours
  3. CSoon after an acute soft tissue injury, to reduce swelling
  4. DOver numb areas where sensation is lost
18.Med-surg: GI, perioperative & oncologyHard

During bowel preparation, an older patient becomes dizzy and confused. Blood tests show sodium 127 mmol/L. What should the nurse do?

  1. AStop the preparation and escalate to the medical team
  2. BEncourage plain water only, as much as possible
  3. CRecord it and continue as planned, as this is expected
  4. DGive the rest of the preparation more quickly
19.Maternity & obstetric nursingMedium

A woman is about to get out of bed for the first time after birth. What should the nurse do?

  1. AHelp her sit, then stand slowly with support
  2. BLet her walk alone so she feels independent
  3. CWait until day 3 before letting her stand
  4. DAsk her to stand quickly to reduce dizziness
20.Maternity & obstetric nursingHard

A woman on day 2 after a caesarean suddenly has chest pain, breathlessness, a heart rate of 120/min and an oxygen saturation of 90%. What is the priority?

  1. AGive her a laxative for abdominal pressure
  2. BCall for help, sit her up and give oxygen
  3. CAsk her to walk to the bathroom
  4. DTell her to rest and recheck in 4 hours
21.Pediatric nursingMedium

A 6-month-old's left eye turns inwards all the time. What should the nurse do?

  1. AReassure the parents that this always resolves by school age
  2. BAdvise them to wait until the child can read letters
  3. CCover the right eye with a patch at home without review
  4. DRefer the baby to an eye specialist
22.Pediatric nursingHard

A toddler swallowed a button battery 30 minutes ago and seems well. What is the correct action?

  1. AGive a glass of milk and observe at home
  2. BWait for the battery to pass naturally and check the nappies for several days
  3. CMake the toddler vomit
  4. DArrange immediate transfer to emergency care for imaging and removal
23.Mental health nursingMedium

A patient in a manic episode is too busy to sit down to eat. What is the best way to support nutrition?

  1. AOffer high-calorie finger foods and drinks that can be eaten on the move
  2. BWait until the patient asks for food
  3. CInsist that the patient sits at the table for 1 hour
  4. DOffer a large, three-course meal in the busy dining room at the usual set mealtimes
24.Mental health nursingHard

A man is found in a city far from home. He cannot remember who he is or how he got there, but his speech and thinking are otherwise normal. Tests show no head injury or intoxication. What is most likely?

  1. ADelirium
  2. BDissociative amnesia with dissociative fugue
  3. CA manic episode with poor judgement and impulsive travel
  4. DAlzheimer's disease
25.Nursing math & unit conversionsMedium
6 lb 8 oz? kg1 lb = 16 oz1 kg = 2.2 lb

Practice exercise (made-up values, not clinical guidance). A newborn weighs 6 lb 8 oz. Using 1 lb = 16 oz and 1 kg = 2.2 lb, find the weight m in kilograms. Round to two decimal places.

6 lb 8 oz1 lb = 16 oz1 kg = 2.2 lb
m = kg
26.Nursing math & unit conversionsHard
00:0023:3006:10t = ?

Practice exercise (made-up values, not clinical guidance). An infusion starts at 23:30 and finishes at 06:10 the next morning (24-hour clock). How many minutes t did it run?

23:3006:10
t = min
27.Dosage calculationsMedium
2 g+ 7.4 mLV = ? mL

A vial contains 2 g of powder. The label says: add 7.4 mL of water for injection to give a total volume of 8 mL. The prescription is 150 mg. What volume V of the reconstituted solution do you give?

2 g+ 7.4 mL → 8 mL150 mg
V = mL
28.Dosage calculationsHard
40 mg/1 mLV = ? mL

A child weighing 10 kg is prescribed 12.5 mg/kg per dose of an oral suspension that contains 40 mg in 1 mL. What volume V do you give? Round to one decimal place.

10 kg12.5 mg/kg40 mg/1 mL
V = mL
29.IV infusion ratesMedium
510 mLleft? mL/h4 h left

1000 mL was ordered over 10 hours. After 6 hours you find that 510 mL is still in the bag, and the order must still finish on time. To what rate R in mL/h must the pump be reset?

1000 mL / 10 hafter 6 h: 510 mL
R = mL/h
30.IV infusion ratesHard
100 mg250 mL20 mL/h? mcg/min

An infusion of 100 mg in 250 mL runs at 20 mL/h. How many micrograms per minute D does the patient receive?

100 mg/250 mL20 mL/h
D = mcg/min
31.Pediatric & critical-care dosingMedium
heparin 1 000 units/mL60 units/kg · 102 kg → V = ? mL

Practice exercise (made-up values, not clinical guidance). A practice protocol calls for a heparin bolus of 60 units/kg for a patient who weighs 102 kg. The vial contains 1 000 units/mL. What volume V do you draw up? Round to one decimal place.

60 units/kg102 kg1 000 units/mL
V = mL
32.Pediatric & critical-care dosingHard
25 mg250 mLnitroglycerin? mL/h76 kg20 mcg/min

Practice exercise (made-up values, not clinical guidance). A patient who weighs 76 kg has an order for nitroglycerin at 20 mcg/min. The bag contains 25 mg in 250 mL. Find the pump rate R in mL/h. Round to one decimal place.

25 mg/250 mL20 mcg/min76 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftjelly100 mLmilk240 mLsoup250 mLIV infusion60 mL/h × 12 hIV antibiotic1 × 50 mLurine175 mLurine500 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss).

jelly: 100 mLmilk: 240 mLsoup: 250 mLIV infusion: 60 mL/h × 12 hIV antibiotic: 1 × 50 mLurine: 175 mLurine: 500 mL
B = mL
34.IV fluids & fluid balanceHard
1000 mL100 mL/hstart 10:4517:15: ? mL

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag was started at 10:45 and runs by pump at 100 mL/h. How many mL V are left in the bag at 17:15?

1000 mL100 mL/h10:45 → 17:15
V = mL
35.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 12/min, SpO₂ 99% on room air, blood pressure 92/56 mmHg, pulse 82/min, alert, temperature 37.3 °C. What is the NEWS2 total score?

RR 12SpO₂ 99%airSBP 92HR 82AT 37.3 °C
NEWS2 =
36.Clinical assessment scoresHard
not at riskmild riskmoderate riskhigh riskvery high risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: completely limited; moisture: very moist; activity: walks occasionally; mobility: slightly limited; nutrition: very poor; friction and shear: no apparent problem. Use the bands 19–23 not at risk, 15–18 mild, 13–14 moderate, 10–12 high and 9 or below very high. Click the risk level.

  1. 1not at risk
  2. 2mild risk
  3. 3moderate risk
  4. 4high risk
  5. 5very high risk
37.Arterial blood gas interpretationMedium

Practice values: Na⁺ 136 mmol/L, glucose 6.6 mmol/L and urea 18.8 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 136 mmol/Lglucose 6.6 mmol/Lurea 18.8 mmol/L
Osm = mOsm/kg
38.Arterial blood gas interpretationHard

At sea level, a practice gas taken on 40% oxygen shows PaO₂ 75 mmHg (10.0 kPa) and PaCO₂ 53 mmHg (7.1 kPa). Use PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 to find the A–a gradient.

FiO₂ 40%PaO₂ 75 mmHg (10.0 kPa)PaCO₂ 53 mmHg (7.1 kPa)
A–a gradient = mmHg
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval on this lead II strip, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QT = s
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVsecond-degree AV block type I (Wenckebach)atrial fibrillationsecond-degree AV block type IIthird-degree (complete) AV block

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1second-degree AV block type I (Wenckebach)
  2. 2atrial fibrillation
  3. 3second-degree AV block type II
  4. 4third-degree (complete) AV block

3Solutions

1.Nursing fundamentals

Answer: A · Into the pocket of the lower eyelid

Why this is the answer

Drops go into the lower conjunctival sac, which is less sensitive than the cornea. Pressing gently on the inner corner afterwards reduces drainage into the nose.

Answer

A · Into the pocket of the lower eyelid
2.Nursing fundamentals

Answer: C · Support the patient to tell the team their wishes

Why this is the answer

As an advocate the nurse makes sure the patient's own wishes are heard. A competent adult decides about their treatment, and the family's views do not override this.

Answer

C · Support the patient to tell the team their wishes
3.Infection control & patient safety

Answer: B · To reduce skin bacteria and bloodstream infections linked to central lines

Why this is the answer

Daily chlorhexidine bathing lowers the number of organisms on the skin, reducing central line-associated bloodstream infections and the spread of resistant bacteria in ICUs.

Answer

B · To reduce skin bacteria and bloodstream infections linked to central lines
4.Infection control & patient safety

Answer: A · Poor tissue perfusion, a sign of sepsis-related shock

Why this is the answer

When tissues are poorly perfused, cells switch to anaerobic metabolism and lactate rises. In a patient with infection and hypotension, this points to septic shock and needs urgent treatment.

Answer

A · Poor tissue perfusion, a sign of sepsis-related shock
5.Prioritization & delegation

Answer: A · Apical pulse and blood pressure

Why this is the answer

Metoprolol can cause bradycardia and hypotension, so the nurse checks the apical pulse and blood pressure first. The dose is held and reported according to the prescribed parameters.

Answer

A · Apical pulse and blood pressure
6.Prioritization & delegation

Answer: A · Give prescribed opioids and use positioning and a fan to relieve breathlessness

Why this is the answer

In palliative care, opioids are used to relieve breathlessness, along with positioning, a fan and calm reassurance. The aim is comfort, not more investigations.

Answer

A · Give prescribed opioids and use positioning and a fan to relieve breathlessness
7.Clinical nursing

Answer: A · Removing hair, if needed, with clippers rather than a razor

Why this is the answer

Razors cause micro-abrasions that increase infection risk, so hair is removed only if necessary with clippers just before surgery. Keeping patients warm and good skin preparation also help.

Answer

A · Removing hair, if needed, with clippers rather than a razor
8.Clinical nursing

Answer: A · "I can push a knitting needle down the cast to scratch an itch."

Why this is the answer

Pushing objects under a cast can injure the skin and cause infection or pressure sores. Elevation, keeping the cast dry and reporting numbness, colour change or increasing pain are correct.

Answer

A · "I can push a knitting needle down the cast to scratch an itch."
9.Lab values & electrolytes

Answer: B · A raised serum ammonia

Why this is the answer

A failing liver cannot convert ammonia into urea, so ammonia builds up and contributes to hepatic encephalopathy. Lactulose is commonly used to lower ammonia absorption from the gut.Checked against: Ammonia Levels · MedlinePlus (NIH) (2026); Loss of brain function - liver disease · MedlinePlus (NIH) (2025)

Answer

B · A raised serum ammonia
10.Lab values & electrolytes

Answer: D · Persistent bacteremia, as in infective endocarditis

Why this is the answer

Several positive cultures with the same organism, taken at different times, show continuous bacteremia, typical of infective endocarditis. Echocardiography is done and prolonged IV antibiotics are started. Contamination usually affects only one bottle.Checked against: Blood culture · MedlinePlus (NIH) (2025)

Answer

D · Persistent bacteremia, as in infective endocarditis
11.Pharmacology

Answer: A · Stop the infusion, leave the cannula in and follow the protocol

Why this is the answer

Suspected extravasation of a vesicant is an emergency. The infusion is stopped, the cannula is left in so that drug can be aspirated, and the protocol, which may include an antidote and cold or warm packs, is followed.

Answer

A · Stop the infusion, leave the cannula in and follow the protocol
12.Pharmacology

Answer: A · The drug is extensively taken up into tissues

Why this is the answer

A Vd far above total body water means the plasma concentration is low because most of the drug sits in tissues (for example fat or muscle), as with digoxin or amiodarone.

Answer

A · The drug is extensively taken up into tissues
13.Med-surg: cardiovascular & respiratory

Answer: C · Pneumothorax

Why this is the answer

Subclavian puncture can injure the pleura and cause a pneumothorax. A chest X-ray is usually taken after implantation. Other complications include haematoma, lead displacement and infection.

Answer

C · Pneumothorax
14.Med-surg: cardiovascular & respiratory

Answer: B · Assess the airway, call for urgent help and hold further doses

Why this is the answer

Angioedema is a rare but potentially life-threatening reaction to ACE inhibitors, caused by bradykinin accumulation. Airway compromise is the priority: call for emergency help, monitor airway and breathing closely, and stop the drug permanently. It can occur even after years of use.

Answer

B · Assess the airway, call for urgent help and hold further doses
15.Med-surg: neuro, endocrine & renal

Answer: A · In a dedicated dry-heat warmer

Why this is the answer

Warming dialysate to body temperature improves comfort. A microwave heats unevenly and can create hot spots; soaking can contaminate the ports. Manufacturer-approved dry heat warmers are used.

Answer

A · In a dedicated dry-heat warmer
16.Med-surg: neuro, endocrine & renal

Answer: A · "I only need to check my skin when something hurts."

Why this is the answer

Patients usually cannot feel pain below the injury, so pain cannot warn them of pressure damage. They need daily skin checks, often with a mirror, regular pressure relief and good skin hygiene.

Answer

A · "I only need to check my skin when something hurts."
17.Med-surg: GI, perioperative & oncology

Answer: C · Soon after an acute soft tissue injury, to reduce swelling

Why this is the answer

Cold reduces swelling, bleeding and nerve conduction in acute injuries. It is wrapped and applied for short periods and avoided on areas with poor circulation or sensation. Heat is better for muscle spasm and stiffness.

Answer

C · Soon after an acute soft tissue injury, to reduce swelling
18.Med-surg: GI, perioperative & oncology

Answer: A · Stop the preparation and escalate to the medical team

Why this is the answer

Bowel preparation can cause dehydration and electrolyte disturbance, including hyponatraemia, especially in older people. Confusion with low sodium needs prompt medical review, and further prep is withheld until assessed.

Answer

A · Stop the preparation and escalate to the medical team
19.Maternity & obstetric nursing

Answer: A · Help her sit, then stand slowly with support

Why this is the answer

Orthostatic hypotension is common after birth. The nurse helps her sit at the edge of the bed, dangle her legs, then stand slowly with assistance and stays close in case she feels faint.

Answer

A · Help her sit, then stand slowly with support
20.Maternity & obstetric nursing

Answer: B · Call for help, sit her up and give oxygen

Why this is the answer

Sudden breathlessness, chest pain, tachycardia and hypoxia suggest pulmonary embolism, a leading cause of maternal death. The nurse calls for urgent help, positions her upright, gives oxygen and prepares for investigations and anticoagulation.

Answer

B · Call for help, sit her up and give oxygen
21.Pediatric nursing

Answer: D · Refer the baby to an eye specialist

Why this is the answer

An occasional squint is common in the first months, but a constant squint, or any squint after about 4–6 months, needs specialist assessment. Without treatment, the brain may suppress the image from the turning eye, causing amblyopia.

Answer

D · Refer the baby to an eye specialist
22.Pediatric nursing

Answer: D · Arrange immediate transfer to emergency care for imaging and removal

Why this is the answer

Button batteries in the oesophagus can cause severe burns within 2 hours. Even a well-looking child needs urgent X-ray and, if the battery is in the oesophagus, endoscopic removal.

Answer

D · Arrange immediate transfer to emergency care for imaging and removal
23.Mental health nursing

Answer: A · Offer high-calorie finger foods and drinks that can be eaten on the move

Why this is the answer

Patients with mania burn a lot of energy and are easily distracted. Portable, nutritious snacks and fluids help, along with monitoring weight and intake.

Answer

A · Offer high-calorie finger foods and drinks that can be eaten on the move
24.Mental health nursing

Answer: B · Dissociative amnesia with dissociative fugue

Why this is the answer

In dissociative fugue, the person travels away and cannot recall their identity or past, usually after a stressful event. Medical causes such as head injury, seizures and substances must be ruled out first.

Answer

B · Dissociative amnesia with dissociative fugue
25.Nursing math & unit conversions

Answer: m = 2.95 kg

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Ounces to pounds

8 oz/16 = 0.5 lb
6 + 0.5 = 6.5 lb

Pounds to kilograms

m = 6.5/2.2 = 2.955 ≈ 2.95 kg

Answer

m = 2.95 kg
26.Nursing math & unit conversions

Answer: t = 400 min

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Before midnight

23:30 → 24:00 = 30 min

After midnight

00:00 → 06:10 = 370 min

Total

t = 30 + 370 = 400 min

Answer

t = 400 min
27.Dosage calculations

Answer: V = 0.6 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration after mixing

2000 mg/8 mL = 250 mg/mL

Volume

V = 150/250 = 0.6 mL

Answer

V = 0.6 mL
28.Dosage calculations

Answer: V = 3.1 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose from weight

12.5·10 = 125 mg

Volume

V = (125/40)·1 = 3.125 ≈ 3.1 mL

Answer

V = 3.1 mL
29.IV infusion rates

Answer: R = 127.5 mL/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

1000/10 = 100 mL/h

New rate

R = 510/4 = 127.5 mL/h

Answer

R = 127.5 mL/h

This is more than a 25% increase: most hospitals require you to contact the prescriber instead of catching up, and to assess the patient for fluid overload.

30.IV infusion rates

Answer: D = 133.3 mcg/min

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

100000 mcg/250 mL = 400 mcg/mL

Dose per hour

20·400 = 8000 mcg/h

Dose per minute

D = 8000/60 = 133.3 mcg/min

Answer

D = 133.3 mcg/min
31.Pediatric & critical-care dosing

Answer: V = 6.1 mL

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units needed

60·102 = 6 120 units

Volume

V = 6120/1000 = 6.12 ≈ 6.1 mL

Answer

V = 6.1 mL
32.Pediatric & critical-care dosing

Answer: R = 12 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

25 000/250 = 100 mcg/mL

Dose per hour

The order is per minute for the whole patient, so the weight is not needed.

20·60 = 1200 mcg/h

Pump rate

R = 1200/100 = 12 mL/h

Answer

R = 12 mL/h
33.IV fluids & fluid balance

Answer: B = 685 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 100 + 240 + 250 = 590 mL
IV infusion: 60·12 = 720 mL
IV antibiotic: 1·50 = 50 mL
total intake = 1360 mL

Total output

175 + 500 = 675 mL

Balance

B = 1360 − 675 = 685 mL

Answer

B = 685 mL

Positive: more fluid went in than came out.

34.IV fluids & fluid balance

Answer: V = 350 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

10:45 → 17:15 = 6.5 h

Volume infused

100·6.5 = 650 mL

Volume left

V = 1000 − 650 = 350 mL

Answer

V = 350 mL
35.Clinical assessment scores

Answer: NEWS2 = 2

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 12/min → 0
SpO₂ 99% → 0
on air → 0
SBP 92 mmHg → 2
HR 82/min → 0
alert (A) → 0
T 37.3 °C → 0

Add

NEWS2 = 0 + 0 + 0 + 2 + 0 + 0 + 0 = 2

Answer

NEWS2 = 2
36.Clinical assessment scores

Answer: moderate risk

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: completely limited → 1
moisture: very moist → 2
activity: walks occasionally → 3
mobility: slightly limited → 3
nutrition: very poor → 1
friction and shear: no apparent problem → 3

Add

Braden total = 1 + 2 + 3 + 3 + 1 + 3 = 13

Risk level

13 → moderate risk

Answer

moderate risk
37.Arterial blood gas interpretation

Answer: Osm = 297 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·136 + 6.6 + 18.8 = 297.4 ≈ 297 mOsm/kg

Answer

Osm = 297 mOsm/kg
38.Arterial blood gas interpretation

Answer: A–a gradient = 143.9 mmHg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Alveolar oxygen

PAO₂ = 0.4·713 − 53/0.8 = 285.2 − 66.25 = 218.9 mmHg

Gradient

A–a = 218.9 − 75 = 143.9 mmHg

Answer

A–a gradient = 143.9 mmHg
39.ECG rhythm strip interpretation

Answer: QT = 0.32 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

8 small boxes from the start of the QRS to the end of the T wave

Convert

QT = 8 × 0.04 s = 0.32 s

Answer

QT = 0.32 s

A rough rule: at normal rates the QT should be less than half the R–R interval (here R–R = 0.60 s).

40.ECG rhythm strip interpretation

Answer: second-degree AV block type I (Wenckebach)

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: 4 QRS complexes in 6 s, × 10 = 40 per minute.
2. Rhythm: regularly irregular, the QRS complexes come in groups separated by a pause (group beating).
3. P waves: upright and regular (P–P 1.00 s, 60 per minute); one P in every 3 is not followed by a QRS.
4. PR interval: lengthens 0.18 → 0.30 s, then a P wave is not conducted.
5. QRS: 0.06 s, narrow (below 0.12 s).

Interpretation

second-degree AV block type I (Wenckebach)

Answer

second-degree AV block type I (Wenckebach)

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions